MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-18
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline pushwire broke off in the patient.The patient was undergoing surgery for treatment of a saccular, unruptured, cavernous right ica aneurysm with a max diameter of 9mm, a 5mm neck diameter, and a landing zone of 4.8x5mm.It was noted the patient's vessel tortuosity was moderate.It was reported that the pipeline was deployed in the m1, and when the physician started to drag the device back, the pushwire broke off from the distal tip proximal to the re-sheathing marker.A snare was used to try and retrieve the wire, but it didn't work.Four atlas stents were placed to cover the wire from the pcom (posterior communicating artery) and into the cavernous section past the pipeline but before the aneurysm.It was indicated that all devices were prepared as per the instructions for use (ifu), and it was stated the patient was doing well.Ancillary devices include a 6fr shuttle sheath, phenom 027 microcatheter, phenom plus guide catheter, and a synchro 2 guidewire.
 
Additional Manufacturer Narrative
Per scanning electron microscopy (sem) result, ¿it should be noted that the semi-quantitative energy dispersive x-ray spectroscopy (eds) results provided are standardless results obtained from the un-even fracture surface".Based on the returned device and the report of ¿pushwire break/separation ¿was confirmed as the pipeline flex pushwire was found to be to be detached.The exact cause of the reported event is unknown.It is possible that the vessel anatomy may have contributed to the reported event.Per our instructions for use (ifu): ¿discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis." medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information.H2: type of follow up - device evaluation.H3: device evaluated by manufacturer- additional information.H6: codes update the device was returned for evaluation and the clinical observation was confirmed.As the pipeline flex embolization device received, the pushwire appeared to be detached at the hypotube proximal to the wire weld.There was no distal segment returned.Per initial report, the distal segment of the pushwire was left inside the patient.The distal hypotube appeared to be slightly stretched with the ptfe shrink tubing still intact.No kink or bends were found with the returned pushwire.The distal end of the proximal segment of the pushwire was then sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) analyses.Investigation is going on.Upon completion of the device investigation a supplemental report will be filed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9622387
Report Number2029214-2020-00069
Device Sequence Number16269380
Product Code OUT
UDI-Device Identifier00847536019690
UDI-Public00847536019690
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model NumberPED-500-18
Device Catalogue NumberPED-500-18
Device Lot NumberA808107
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2020
Initial Date Received by Manufacturer 01/20/2020
Supplement Date Received by Manufacturer02/04/2020
02/04/2020
Initial Report FDA Received Date01/23/2020
Supplement Report FDA Received Date03/02/2020
05/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;